Ohio, 2003

Heavy Snow in Ohio, December 14 to 15, 2003

December 14 to 15, 2003 · NWS PBZ · 3 events in 3 counties and zones

Snow began in the early morning of the 14th. It changed to freezing rain and sleet from mid-morning til noon on 14th; some places got a quarter inch of ice glazing.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Snow began in the early morning of the 14th. It changed to freezing rain and sleet from mid-morning til noon on 14th; some places got a quarter inch of ice glazing. The precipitation changed to back to snow in the late afternoon of the 14th. Total snow accumulation: 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 14, 4:29 AM EST, 5 hours 31 minutes earlier.

Area forecast discussion, Dec 14, 4:29 AM EST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
429 AM EST SUN DEC 14 2003

STORM SYSTEM AFFECTING AREA WILL PRODUCE MAINLY SNOW TDY AND TNGT
THOUGH MIXED BAG ALONG AND SOUTH OF I70 MAINLY THIS MRNG.
UPPER TROF TO OUR WEST WILL CONTINUE TO DEEEPEN AND SWING THRU
REGION EARLY TNGT AS IT GOES NEG TILT AND SFC LOW TAKES OVER ON
COAST AND DEEPENS TRACKS NEWD OFF NEW ENGLND COAST. SOME SIGF ICE
ACCMLS PSBL THIS MRNG IN FAR S...WHITH HIER SNOW AMTNS IN RDGS AND
NE CNTYS DY/THGT. AS UPPER TROF SWINGS THRU EVEING...ANOTHER BURST
OF SNOWFALL PSBL...AND ADD IN ORGRAPHICS. THEN DRY WX RETURNS BRIEFLY
MON NGT/TUES BFR NEXT QUICK MOVING SYSTEM AFFECT REGION TUES NGT WITH
GOOD LOW LVL MOISTURE INFLOW FROM SOUTH. THEN NW FLOW FOR MID WEEK
AND -SHSN.

PITTSBURGH, PA   31  27  35  30 / 100  70  20  10
WHEELING, WV   32  27  35  30 / 100  70  20  10
MORGANTOWN, WV   33  28  36  30 / 100  60  20  10
ZANESVILLE, OH   33  28  37  30 / 100  60  10  10
NEW PHILADELPHIA, OH   33  28  37  30 / 100  60  10  10
FRANKLIN   29  26  33  29 / 100  80  30  10
DUBOIS   28  25  31  28 / 100  80  30  10
LATROBE   30  26  33  28 / 100  80  30  10
BUTLER   29  26  33  29 / 100  80  30  10
INDIANA   28  25  31  28 / 100  80  30  10
OAKLAND, MD   30  25  32  26 / 100  80  30  10
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING THROUGH TONIGHT MDZ001.
OH...WINTER WEATHER ADVISORY FOR TODAY FOR ZONES
OHZ039-048-057>058-068.
     WINTER STORM WARNING THROUGH EARLY TONIGHT ZONES
040-040-049-050-059-069.
PA...WINTER STORM WARNING FOR THROUGH TONIGHT ZONES
PAZ007>009-013>-016-023-030-032.
     WINTER STORM WARNING THROUGH EARLY TONIGHT ZONES
PAZ020-021-029-031.

WV...WINTER STORM WARNING THROUGH TONIGHT WVZ023>041.
     WINTER STORM WARNING THROUGH EARLY TONIGHT
WVZ001>004-012-021-022.
&&
Hazardous weather outlook, Dec 14, 5:26 AM EST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
526 AM EST SUN DEC 14 2003

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-141209-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
526 AM EST SUN DEC 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

WINTER STORM WARNINGS ARE IN EFFECT FOR TODAY AND TONIGHT FOR
NORTH HALF OF WESTERN PENNSYLVANIA AND THE RIDGE COUNTIES EAST AND
SOUTH OF PITTSBURGH. SNOW ACCUMULATIONS BY TONIGHT WILL RANGE FROM 7
TO 12 INCHES ALONG WITH BLOWING SNOW. SOME ICE ACCUMULATION IS
POSSIBLE THIS MORNING IN THE RIDGE COUNTIES WHERE SNOW MAY BE MIXED
WITH SLEET AND FREEZING RAIN.

WINTER STORM WARNINGS ARE IN EFFECT THROUGH EARLY TONIGHT FOR
SOUTHWESTERN PENNSYLVANIA...EXTREME NORTHERN WEST VIRGINIA AND
COUNTIES IN EAST CENTRAL OHIO ADJACENT TO THE OHIO RIVER.
SNOW MAY BE MIXED WITH SLEET AND FREEZING RAIN THIS MORNING MAINLY
NORTH OF INTERSTATE 70...WHILE SLEET AND FREEZING RAIN WITH SOME
SIGNIFICANT ICE ACCUMULATION IS POSSIBLE ACROSS EXTREME NORTHERN
WEST VIRGINIA THIS MORNING. THEN SNOW WILL ACCUMULATE AROUND 4 TO 7
INCHES BY EARLY TONIGHT.

SNOW ADVISORIES AREIN EFFECT TODAY FOR
TUSCARAWAS...GUERNSEY...NOBLE...MUSKINGUM AND COSHOCTON IN EAST
CENTRAL OHIO WHERE SNOW MAY MIX WITH SLEET AND FREEZING RAIN THIS
MORNING. THEN SNOW WILL ACCUMULATE UP TO 4 INCHES BY EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

NO SPOTTER ACTIVATION IS EXPECTED.

In the hours before

Special weather statement, Dec 14, 9:57 AM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
957 AM EST SUN DEC 14 2003

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-141700-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
957 AM EST SUN DEC 14 2003

...WINTER STORM WEATHER UPDATE...

NATIONAL WEATHER SERVICE PITTSBURGH SAYS THE WEATHER THIS MORNING IS
MAINLY SNOW NORTH OF INTERSTATE 70. AS OF 10 AM...MANY LOCATIONS HAVE
GOTTEN 3 OR 4 INCHES OF SNOW.  THE STEADY SNOW WILL CONTINUE UNTIL
LATE THIS AFTERNOON OR EARLY EVENING WITH ADDITIONAL ACCUMULATIONS OF
2 TO 4 INCHES BY DARK.

NATIONAL WEATHER SERVICE PITTSBURGH SAYS THERE CONTINUES TO BE AREAS
WITH FREEZING RAIN AND SLEET SOUTH OF INTERSTATE 70 AND ALONG THE
CHESTNUT AND LAUREL RIDGES AS FAR NORTH AS LATROBE PENNSYLVANIA AND
MAYBE EVEN SOUTHERN INDIANA COUNTY PENNSYLVANIA. THE ICE IN THOSE
LOCATIONS CAN BE MORE THAN A QUARTER INCH THICK. THE WEATHER WILL
TURN ALL TO SNOW EARLY THIS AFTERNOON...AND THERE CAN BE GENERALLY AN
ADDED 1 TO 3 INCHES OF SNOW ACCUMULATION BY DARK...POSSIBLY UP TO 5
INCHES ADDITIONAL OVER THE HIGHER MOUNTAINS.

TRAVELERS ARE URGED TO USE EXTRA CARE DUE TO THE HAZARDOUS
CONDITIONS. GO SLOW AND ALLOW EXTRA TIME TO GET TO YOUR DESTINATIONS.
LISTEN FOR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Columbiana

When
December 14, 10:00 AM EST to December 15, 7:00 AM EST
Where
Columbiana forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

Heavy Snow, Belmont

When
December 14, 1:00 PM EST to December 15, 7:00 AM EST
Where
Belmont forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

Heavy Snow, Jefferson

When
December 14, 1:00 PM EST to December 15, 7:00 AM EST
Where
Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329211, 5329210, 5329212.